Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Parallel translation of curvature along geodesics


Author: James J. Hebda
Journal: Trans. Amer. Math. Soc. 299 (1987), 559-572
MSC: Primary 53C20; Secondary 34A10
DOI: https://doi.org/10.1090/S0002-9947-1987-0869221-6
MathSciNet review: 869221
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: According to the Cartan-Ambrose-Hicks Theorem, two simply-connected, complete Riemannian manifolds are isometric if, given a certain correspondence between all the broken geodesics emanating from a point in one manifold, and all those emanating from a point in the other, the parallel translates of the curvature tensor agree along corresponding broken geodesics. For generic metrics on a surface, the hypothesis can be refined so that it is enough to compare curvature along corresponding unbroken geodesics in order to obtain the isometry.


References [Enhancements On Off] (What's this?)

  • [1] W. Ambrose, Parallel translation of Riemannian curvature, Ann. of Math. 64 (1956), 337-363. MR 0102841 (21:1627)
  • [2] W. Blaschke, Differential geometry. I, Chelsea, New York, 1967.
  • [3] M. Buchner, Simplicial structure of the real analytic cut locus, Proc. Amer. Math. Soc. 66 (1977), 118-121. MR 0474133 (57:13783)
  • [4] J. Cheeger and D. Ebin, Comparison theorems in Riemannian geometry, North-Holland, Amsterdam, 1975. MR 0458335 (56:16538)
  • [5] M. M. Cohen, A course in simple-homotopy theory, Springer-Verlag, Berlin and New York, 1973. MR 0362320 (50:14762)
  • [6] H. Federer, Geometric measure theory, Springer-Verlag, Berlin and New York, 1969. MR 0257325 (41:1976)
  • [7] H. Gluck and D. Singer, Scattering of geodesic fields. I, Ann. of Math. (2) 108 (1978), 347-372. MR 506991 (80c:53046)
  • [8] J. Hebda, Conjugate and cut loci and the Cartan-Ambrose-Hicks theorem, Indiana Univ. Math. J. 31 (1982), 17-25. MR 642612 (83j:53032)
  • [9] -, The local homology of cut loci in Riemannian manifolds, Tôhoku Math. J. 35 (1983), 45-52. MR 695658 (84g:53066)
  • [10] S. Kobayashi and K. Nomizu, Foundations of differential geometry. I, Interscience, New York and London, 1963. MR 0152974 (27:2945)
  • [11] S. B. Myers, Riemannian manifolds in the large, Duke Math. J. 1 (1935), 39-49. MR 1545863
  • [12] -, Connections between differential geometry and topology. I, II, Duke Math. J. 1 (1935), 376-391; ibid. 2 (1936), 95-102. MR 1545908
  • [13] J. F. Nash, The imbedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20-63. MR 0075639 (17:782b)
  • [14] V. Ozols, Cut loci in Riemannian manifolds, Tôhoku Math. J. 26 (1974), 219-227. MR 0390967 (52:11790)
  • [15] C. T. C. Wall, Geometric properties of generic differential manifolds, Geometry and Topology, Lecture Notes in Math., vol. 597, Springer-Verlag, Berlin and New York, 1977. MR 0494233 (58:13144)
  • [16] W. Walter, Differential and integral inequalities, Springer-Verlag, Berlin and New York, 1970. MR 0271508 (42:6391)
  • [17] F. W. Warner, Conjugate loci of constant order, Ann. of Math. (2) 86 (1967), 192-212. MR 0214005 (35:4857)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 34A10

Retrieve articles in all journals with MSC: 53C20, 34A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0869221-6
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society